Iowa, 2021

Drought in Iowa, November 1 to 2, 2021

November 1 to 2, 2021 · NWS FSD · 2 events in 2 counties and zones

Late October precipitation eased drought conditions across northwest Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Late October precipitation eased drought conditions across northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 31, 9:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 31, 9:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1029 PM CDT Sun Oct 31 2021

.SHORT TERM...(This Evening through Monday)
Issued at 241 PM CDT Sun Oct 31 2021

Cool temperatures in place across the region this afternoon as we
close out October and move toward November. Afternoon cumulus and
breezy northwesterly winds will both begin to subside as we approach
the sunset hours. Those planning on completing their trick-or-treat
activities through the late afternoon/early evening hours should see
temperatures in the 40s with a less pleasant wind chill value in the
30s. By mid evening, temperatures continue to slide into the 30s
with wind chill values working toward the upper 20s. Winds become
light later tonight which should set up favorable radiational
cooling conditions near/north of I-90 where cloud cover will be less
of a factor.

Meanwhile, to the south across Nebraska, strengthening midlevel
frontogenesis and favorable positioning of an upper level jet streak
will continue to result in an expanding area of snow across the NE
Panhandle into the evening and overnight hours. Better forcing
remains to our south but wouldn't be surprise if we sneak a flurry
or sprinkle into the MO River Valley into Monday morning. This same
area south of I-90 will also favor increased mid/upper level clouds
as well. By Monday afternoon, may also see an increase in cumulus
across SW MN as a vort lobe rotates through the base of the
mid/upper level trough with soundings exhibiting occasional small
hints at weak instability. Temperatures likely end up similar to
today's values, or mainly 40s.

.LONG TERM...(Monday Night through Sunday)
Issued at 241 PM CDT Sun Oct 31 2021

Below normal temperatures continue through mid week as we sit on the
backside of upper level troughing with ridging building to our west.
Ensemble probabilities would suggest some low end chances of light
precipitation Thursday morning  but at this point looks like far
better chances we stay dry. Depending on eventual cloud cover, could
see some very chilly overnight periods through midweek as surface
high pressure meanders across the broader region.

Brief period of ridging appears possible for the second half of the
week which may push afternoon temperatures closer to seasonal normals
in the upper 40s to lower 50s. Fairly sizable divergence in the
guidance by next weekend however as the GFS is most aggressive in
developing a cutoff low across the north central US. Could be a
period for added precipitation chances, but again, far too much
uncertainty at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1029 PM CDT Sun Oct 31 2021

VFR conditions expected through the TAF period. Winds will be
light.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, Oct 31, 5:08 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
608 PM CDT Sun Oct 31 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
608 PM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Buena Vista

When
November 1, 12:00 AM CST to November 2, 12:00 AM CST
Where
Buena Vista forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

One to two inches of rainfall at Storm Lake and Sioux Rapids at the end of October resulted in easing of the drought from severe (D2) to moderate (D1) conditions at the start of November.

Drought, Cherokee

When
November 1, 12:00 AM CST to November 2, 12:00 AM CST
Where
Cherokee forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

One to two inches of rainfall at Cherokee at the end of October resulted in easing of the drought from severe (D2) to moderate (D1) conditions at the start of November. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989705, 989706.